From Our 2013 Archives
Cholesterol Drugs Linked to Muscle, Joint Problems: Study
Latest Cholesterol News
MONDAY, June 3 (HealthDay News) -- People taking statin drugs to lower their cholesterol may slightly increase their risk for muscle and joint diseases as well as strains and sprains, a new study suggests.
Statins, such as Zocor and Lipitor, are widely used to reduce cholesterol levels and help prevent heart disease. But they're also thought to contribute to muscle weakness, muscle cramps and tendon problems.
This new study, based on nearly 14,000 U.S. active-duty soldiers and veterans, confirmed an association between the drugs' use and musculoskeletal injuries and diseases. But the findings need to be replicated in other types of studies and should not deter people at risk of heart disease from taking the medications, said lead researcher Dr. Ishak Mansi, from the VA North Texas Health Care System in Dallas.
"Do not stop taking statins; these medications have been life-savers for some patients," Mansi said. "But talk to your doctor about the benefit-risk ratio for you."
Whether statins should be prescribed universally in people without risk factors for heart disease, as some in the health care field suggest, is another matter, Mansi said.
"The side effects of statins are not totally known yet," Mansi said. "Advocating widespread use, specifically for primary prevention in otherwise healthy subjects, is unsound."
The researchers matched nearly 7,000 statin users with a similar number of nonusers to assess the risk of musculoskeletal problems associated with statin use. The results were published online June 3 in the journal JAMA Internal Medicine.
They found that people taking statins had a 19 percent greater risk of having musculoskeletal problems compared with nonusers. Specifically, statin users were 13 percent more likely to suffer dislocations, strains or sprains. They were only 0.7 percent more likely to develop osteoarthritis or other joint problems, which was not considered statistically significant, the researchers found.
The greater likelihood of strains, sprains and dislocations with statin use has not been previously reported, the researchers said. The findings might have implications for physically active people, such as members of the military.
Dr. Gregg Fonarow, spokesman for the American Heart Association, said statin users should be reassured by the findings.
"This study provides further evidence that the proven cardiovascular benefits outweigh any potential risks, including musculoskeletal issues," said Fonarow, a professor of cardiology at the University of California, Los Angeles.
"Statins have been demonstrated in multiple large-scale, prospective, randomized, placebo-controlled trials to reduce the risk of ... cardiovascular events in men and women with or at risk for cardiovascular disease," he said. "In these gold-standard clinical trials there has been no increased risk of musculoskeletal disease."
In the current study, three-quarters of the participants were taking simvastatin (brand name Zocor) and about 20 percent were taking atorvastatin (Lipitor). Smaller numbers were prescribed pravastatin (Pravachol), rosuvastatin (Crestor), fluvastatin (Lescol) or lovastatin (Mevacor).
SOURCES: Ishak Mansi, M.D., VA North Texas Health Care System, Dallas; Gregg Fonarow, M.D, professor, cardiology, University of California, Los Angeles, and spokesman, American Heart Association; June 3, 2013, JAMA Internal Medicine, online
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions